It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • Needing Cytomel?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 05-17-2013, 12:56 AM   #1
    endlesscircles
    Newbie
    (female)
     
    Join Date: Jun 2012
    Location: Atlanta
    Posts: 3
    endlesscircles HB User
    Needing Cytomel?

    Hello, gang,
    In a nutshell: Took Nature-Throid (only 1/4 grain) for five months before I started having high anxiety and insomnia (I was using progesterone cream for the latter two months). I had to stop the cream and the Nature-Throid. That was mid-February 2013. I just had my thyroid re-tested (mid-May) and my labs are as such:

    TSH 2.240 (.450 - 4.5)
    T3 Free 2.8 (2.0 - 4.4)
    T4 Free 1.03 (.82 - 1.77)
    Reverse T3

    I'm not sure I totally trust my naturopath, as she keeps saying month after month that I'm improving (my numbers have improved...but I don't feel much better) and that I'm "converting well." I don't think so. From all I've read, my T3 should be in the upper 1/3 range. It's not. At my suggestion, she called in a Cytomel Rx, 5 mg. Low dose. Is this the right move?

    I don't have Hashi's. My thyroid tanked from marathoning as well as isolation (I'm a writer who works from home). I eat clean and exercise, but loneliness leads to stress, which leads to poor sleep and depression, etc. I've been treating adrenals for more than a year now. And yes, I'm looking for a new line of work!

    I don't want to tango with synthetic or have my thyroid become dependent on it (I used to have a wonderful thyroid and felt full of life!), but it looks like I developed an allergy to desiccated because I nibbled a 1/4 grain of Nature-Throid a week ago and got immediate anxiety. I'm extreeeeeeemly sensitive to medication and herbs and some foods; e.g., having salty popcorn makes my heart pound.

    My symptoms: fatigue (never had that before I started Nature-Throid Sept. 2012, in fact I was always wired and had severe insomnia), water retention, puffy eyes and face, depression, fogged-out thinking that feels like I'm 90 sometimes, low blood pressure (95/65).

    Thanks for any insight.

     
    Sponsors Lightbulb
       
    Old 05-17-2013, 10:33 AM   #2
    midwest1
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: Missouri, USA
    Posts: 12,924
    midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
    Re: Needing Cytomel?

    It's hard for us to know if there's improvement in the numbers without knowing what they were before. But numbers hardly matter, anyway, because you don't feel any better. I'm also unsure how any doctor could know you're "converting well" if both hormones are still inadequate.

    FT4 should also be on the high side of its range. FT3 isn't the only level that matters. Both have to be optimal for a person to feel well. Your FT4 is only 22% of its range, when the target optimum should be at least 50%, and up to 70%. You need supplementation of both T4 and T3. So no... I don't agree a low dose of Cytomel is the right move.

    If you don't want to go synthentic... like Cytomel and levothyroxine... you need an appropriate dose of Armour, Nature-throid, or other natural dessicated thyroid. If you're having trouble tolerating thyroid supplementation of any type, adrenal function must be addressed and treated, if inadequate. Thyroid hormone pools in the blood and can't be used at the cellular level without a proper amount of adrenal hormones. (Sorry, I don't know much else about adrenals than that.)

    You shouldn't assume that the 1/4 grain of NT was the culprit in you increased insomnia and anxiety. If you stopped taking it three months ago, it certainly isn't contributing to any symptoms now. Ant-sized 'doses' have the capacity to decrease your natural thyroid function even lower than it was untreated, and that effect may be what increased your symptoms during the time you took it (but not now). When symptoms worsen and the lab numbers are still inoptimal, that's a sign you need more med... Not to quit altogether. Immediate anxiety upon "nibbling" an NT tablet isn't an allergy. Since the med is a combo of hormones, the same hormones your own gland makes, you can't be truly allergic. Side effects to the active ingredients aren't possible, except in an inappropriate dose. It isn't the same thing as the typical Big Pharma cash cows like statins, allergy meds, eyelash thickeners, acne meds, etc. Your body makes thyroid hormones and has to have sufficient amounts of them to function well.

    Marathoning can't actually cause thyroid failure, unless it's coupled with severe calorie deprivation at the same time. Eating disorders and/or extreme exercise will keep TSH artificially suppressed while slowing the conversion of T4 to T3, but that will reverse once the unhealthy lifestyle is reversed. Hashimoto's, on the other hand, will not reverse. Once the gland has been damaged enough by antibodies, it cannot regenerate enough to produce adequate amounts of thyroid hormone. I question how you know whether you have Hashi's or don't. Did you have tests for both TPO and Tg antibodies? Even if they were both negative, Hashi's is still a possibility. The tests are not infallible and are false-negative up to 20% of the time. Hashi's is by far the most common cause of hypothyroidism. Unless you had a fine needle biopsy and pathological assessment of a thyroid tissue sample, you cannot know with absolute certainty if you're dealing with Hashi's.

    Treatment for hypoT caused by Hashi's will be for life. A body without thyroid disease is "dependent" on the gland's output of hormone. When that gland can't produce enough, the body has to become "dependent" on an exogenous supply of hormone. Those of us who are healthy now because of the ability to supplement our lacking hormones with those found in pills don't find that need a hardship.

    You mention eating "clean", so I want to mention... If you eat a lot of soy protein or raw cruciferous vegetables, it will decrease thyroid function exponentially. I completely crashed my already failing thyroid by starting to eat just 2 tablespoons of flaxseed per day. Diet can have a profound effect on a weak, unsupplemented gland. So be careful about the quantities of thyroid-unfriendly foods you eat.

    Your symptoms are classic hypoT, and probably adrenal to some degree. You need treatment. Nothing much is likely to improve until you provide what your body must have. IMO, Cytomel alone in a teensy dose will not help.
    __________________
    "We can complain because rose bushes have thorns, or rejoice because thorn bushes have roses." Abraham Lincoln
    ~~~~~~~~~~~~~~~~~~~~~~~~

    Last edited by midwest1; 05-17-2013 at 11:01 AM.

     
    Closed Thread

    Tags
    cytomel, labs, synthetic



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:21 AM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!